Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Julia sets and Mandelbrot-like sets associated with higher order Schröder rational iteration functions: a computer assisted study

Author: Edward R. Vrscay
Journal: Math. Comp. 46 (1986), 151-169
MSC: Primary 58F08; Secondary 30D05, 65E05
MathSciNet review: 815837
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Schröder iteration functions ${S_m}(z)$, a generalization of Newton’s method (for which $m = 2$), are constructed so that the sequence ${z_{n + 1}} = {S_m}({z_n})$ converges locally to a root ${z^\ast }$ of $g(z) = 0$ as $O(|{z_n} - {z^\ast }{|^m})$. For $g(z)$ a polynomial, this involves the iteration of rational functions over the complex Riemann sphere, which is described by the classical theory of Julia and Fatou and subsequent developments. The Julia sets for the ${S_m}(z)$, as applied to the simple cases ${g_n}(z) = {z^n} - 1$, are examined for increasing m with the help of microcomputer plots. The possible types of behavior of ${z_n}$ iteration sequences are catalogued by examining the orbits of free critical points of the ${S_m}(z)$, as applied to a one-parameter family of cubic polynomials.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 58F08, 30D05, 65E05

Retrieve articles in all journals with MSC: 58F08, 30D05, 65E05

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society